Antiepileptics: adverse effects: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiepileptics: adverse effects

Sample item

A young woman on valproate for epilepsy is started on lamotrigine for better seizure control. The dose is escalated quickly and she develops fever and a widespread rash with mucosal ulceration. Which statement explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Valproate inhibits lamotrigine metabolism, so rapid titration produces high levels and raises the risk of Stevens-Johnson syndrome

Valproate inhibits glucuronidation of lamotrigine and doubles its half-life, so the dose must be started low and increased slowly. Rapid titration, especially with valproate co-therapy, raises the risk of serious rash including Stevens-Johnson syndrome. Lamotrigine should be stopped at the first sign of a rash.

Option by option

  • A. Lamotrigine induces valproate metabolism, causing valproate toxicity

    Lamotrigine does not induce valproate metabolism in this way.

  • B. Valproate and lamotrigine act on the same channel and cause hypersensitivity only after months

    Their mechanisms differ in part, and the interaction is pharmacokinetic and early.

  • C. Valproate inhibits lamotrigine metabolism, so rapid titration produces high levels and raises the risk of Stevens-Johnson syndrome (correct)

    Correct. Valproate raises lamotrigine levels, and fast titration increases the risk of severe rash.

  • D. The rash is an expected dose-independent effect of valproate alone

    The rash relates to lamotrigine exposure, not valproate alone.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Valproate inhibits lamotrigine metabolism, so rapid titration produces high levels and raises the risk of Stevens-Johnson syndrome. Valproate inhibits glucuronidation of lamotrigine and doubles its half-life, so the dose must be started low and increased slowly.

Why is "Lamotrigine induces valproate metabolism, causing valproate toxicity" not the answer?

Lamotrigine does not induce valproate metabolism in this way.

Why is "Valproate and lamotrigine act on the same channel and cause hypersens…" not the answer?

Their mechanisms differ in part, and the interaction is pharmacokinetic and early.

Why is "The rash is an expected dose-independent effect of valproate alone" not the answer?

The rash relates to lamotrigine exposure, not valproate alone.

What concept does this question test?

It tests Antiepileptics: adverse effects in Pharmacology. Rapid titration, especially with valproate co-therapy, raises the risk of serious rash including Stevens-Johnson syndrome. Lamotrigine should be stopped at the first sign of a rash.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiepileptics: adverse effects?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.